|Living with Adult ADHD||ADHD in Women||Apps & Tools|
|Signs & Symptoms||Health & Sleep||Time Management|
|First 100 Days||ADHD at Work||Relationships|
|ADHD Parenting Home||Parenting Strategies||ADHD Teens||Summer Camps|
|Oppositional Defiant||Health & Nutrition||Social Skills||Homework Help|
|Discipline Fixes||Sleep||Organization Skills||Free Downloads|
|ADHD Treatment Home||Natural Treatments||Treating Kids|
|Medications||Diet & Nutrition||Treating Kids Naturally|
|Medication Reviews||Side Effects||First 100 Days|
|Learning Home||Homework Help||Learning Disabilities|
|School Accommodations||Organization Skills||Teachers' Guide|
|IEP/504 Plan||Behavior at School||ADHD/LD Schools|
|ADHD Symptoms Home||Self-Tests||ADHD in Women|
|ADHD Symptoms||Related Conditions||Diagnosing Kids|
|Types of ADHD||Diagnosing ADD||Dealing with Diagnosis|
|Give a Gift|
Tics as a Side Effect of ADHD Medication
"My son was recently given a higher dosage of ADHD medication because of his growth. Now he seems to be having trouble with his eyes. Is this permanent or will the twitching eventually go away?"
You do not specify the ADHD medication. I will assume it is either Ritalin, Dexedrine, or Adderall. Each of these medications can cause motor tics. What you describe is a motor tic. The medication should be discontinued. The tics should stop. Then, another medication should be considered. We do not continue on these medications when they cause a tic disorder.
Larry Silver, M.D., is clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. and director of training in child and adolescent psychiatry at Georgetown University School of Medicine. He is a former acting director and deputy director of the National Institute of Mental Health, as well as the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities.